Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    On 20 mgs Paxil for past 11 yrs
    avatar
    alonealonealone posted:
    I'm new to this board. I'm wondering if anyone has a situation similar to mine or a suggestion for me...

    I've had panic disorder for as long as I can remember. For the past 11 years I have been doing very well (only have an attack maybe once every year to two years). I've been on 20mgs Paxil per day during that time. About a year and a half ago I was diagnosed with dysthymia ("chronic low grade depression"). Since then I have been in weekly therapy and my "general" anxiety level has increased and I have recently experienced a couple of episodes where I was so depressed it scared me. I didn't feel suicidal, but I felt the worst I have ever felt in my life depression-wise. I'm pretty sure it's because therapy is hard and I'm peeling back a "layer" right now that is a significant source of my anxiety (being alone for the rest of my life, being abandoned, loved ones dying). My therapist (she's a psychologist) suggested I see my MD about getting on another med on top of Paxil to help me do what I need to do in life to help me feel better (basically, make more friends, be more social, change some of the core beliefs I have that are causing me so much grief). I'm terrified of getting off Paxil, even though I take a low dose, and I'm terrified of getting on another drug. I am afraid of side effects and the mix of the two drugs and etc. A friend who is a master level counselor told me it's possible that the Paxil doesn't even work for me any more and that could be why my general level of anxiety is so high (even though I haven't been having actual panic attacks... thank you GOD).

    Thoughts, advice...??? Thanks.
    Reply
     
    avatar
    Patricia Farrell, PhD responded:
    It's true that, after a few years, a number of medications may lose their effectiveness and that may be what's happening in your case, as your friend had suggested. So rather than seeing it as related to what's happening in therapy, it may be what's not happening with your medication.


    You may need another med on top of your Paxil or you may need to switch to a different med. Sometimes, after a medication stops working and there is a change to a different medication, there can be a return to the first medication after a period of time. In research this is sometimes called a re-challenge and it seems that the body readjusts itself so that the first med now works the way it had before. This may not be what you're prescriber would like to do however, and I would suggest that you discuss all of your concerns. You may even want to bring someone with you so that you have some support while you're discussing medication issues. There is no reason that you cannot have someone in the room, at your request, during these discussions. Also, there is no law which prevents you from having someone with you.


    So, it may be either that the medication is no longer working as well as it once had or you may be dealing with particularly difficult issues in therapy, or it may be both. All possibilities need to be considered.
     
    avatar
    alonealonealone replied to Patricia Farrell, PhD's response:
    Thanks, Patricia. The "bad" depression seems to get better when I have more things to do (i.e. social activities) so I'm still on the fence as to whether I should go with another med or not. Of course, when I feel better, I think "I don't want another med" but I think the opposite when I don't feel so good. I guess I will see how things go for another couple of weeks. Thanks again.


    Featuring Experts

    Reid Wilson, PhD is an international expert in the treatment of anxiety disorders, with books translated into nine languages. He is author of Don...More

    Helpful Tips

    Dr. Farrell's WebMD TV videosExpert
    Dr. Farrell has a series of 12 videos that cover everything from your need for sleep, inheriting anxiety disorders, positive self-talk and ... More
    Was this Helpful?
    68 of 85 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.